Predicting Criminal Recidivism Using "Split Population" Survival Time Models
In this paper we develop a survival time model in which the probability of eventual failure is less than one, and in which both the probability of eventual failure and the timing of failure depend (separately) on individual characteristics. We apply this model to data on the tiring of return to prison for a sample of prison releasees, and we use it to make predictions of whether or not individuals return to prison. Our predictions are more accurate than previous predictions of criminal recidivism. The model we develop has potential applications in economics: far example, it could tie used to model the probability of default and the timing of default on loans.
|Date of creation:||Nov 1987|
|Date of revision:|
|Publication status:||published as Journal of Econometrics, Vol. 40, No. 1, (January 1989).|
|Contact details of provider:|| Postal: National Bureau of Economic Research, 1050 Massachusetts Avenue Cambridge, MA 02138, U.S.A.|
Web page: http://www.nber.org
More information through EDIRC
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Janus, Michael G., 1985. "Selective incapacitation: Have we tried it? Does it work?," Journal of Criminal Justice, Elsevier, vol. 13(2), pages 117-129.
- Kiefer, Nicholas M., 1985. "Specification diagnostics based on Laguerre alternatives for econometric models of duration," Journal of Econometrics, Elsevier, vol. 28(1), pages 135-154, April.
- Boyes, William J. & Hoffman, Dennis L. & Low, Stuart A., 1989. "An econometric analysis of the bank credit scoring problem," Journal of Econometrics, Elsevier, vol. 40(1), pages 3-14, January.
- Hoffman, Peter B. & Stone-Meierhoefer, Barbara, 1979. "Post release arrest experiences of federal prisoners: A six-year follow-up," Journal of Criminal Justice, Elsevier, vol. 7(3), pages 193-216.
- Goldfeld, Stephen M. & Quandt, Richard E., 1981. "Econometric modelling with non-normal disturbances," Journal of Econometrics, Elsevier, vol. 17(2), pages 141-155, November.
When requesting a correction, please mention this item's handle: RePEc:nbr:nberwo:2445. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: ()
If references are entirely missing, you can add them using this form.